Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

May 22, 2021Lincoln County, Nebraska

NWS North Platte, NE issued this special weather statement at May 22, 2021, 10:07 PM CDT for Lincoln County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2021, 10:07 PM CDT (03:07 UTC)
Expired
May 22, 2021, 10:30 PM CDT
In force
23 min
Issued by
NWS North Platte, NE

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 979 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
979 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

102 
WWUS83 KLBF 230307
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
1007 PM CDT Sat May 22 2021
 
NEZ059-230330-
Lincoln NE-
1007 PM CDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
1030 PM CDT...

At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 
near Maxwell, or 13 miles southeast of North Platte, moving north at 
35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maxwell, Keith and Cottonwood Canyon State Wildlife Management Area. 

This includes Interstate 80 in Nebraska between mile markers 185 and
197.
 
LAT...LON 4099 10041 4099 10062 4130 10063 4130 10035
TIME...MOT...LOC 0306Z 183DEG 29KT 4104 10055 

$$

Snively

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at May 22, 6:11 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 22, 6:11 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
611 PM CDT Sat May 22 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 355 PM CDT Sat May 22 2021

A Canadian cold front has dropped through the Panhandle and part of
ncntl Nebraska this afternoon. The front will be the focus for heavy
thunderstorms some which could be severe with large hail and wind
damage. The RAP and NAM suggest brief severe weather potential but
the HRRR suggests several hours, perhaps until 9 or 10 pm. Winds
aloft are strongly sheared but mostly unidirectional. This should
support storm splitting and multicell behavior with somewhat less
severe potential.

The combination of the front, deep moisture with subtropical origins
and strong shear opens up the specter of heavy rainfall from cell
training tonight. It is hard to imagine all models are lifting the
cold front north as a warm front Sunday; opening up a warm sector
for another round of storms Sunday evening. If the front remains
stationary across the Sandhills tonight as suggested by the RAP
model, heavy rainfall should develop and the models are suggesting
totals of 1 to 3 inches by Sunday morning.

The models are favoring the srn Panhandle and the Sandhills for the
heaviest rainfall; WPC has followed the model consensus placing the
heavy rain center, near 1.5 inches in this region. The forecast
leans on WPC but if the forecast adjusts for the frontal location,
further south and east than the models projected, heavy rain may
fall across southwest Nebraska.

Sunday morning presents wrn and ncntl Nebraska with easterlies at
the sfc and south winds 850-700mb. The srn flank of a large upper
low stretching from WA to California this afternoon should lift
northeast and drive a strong Pacific cold front through wrn and
ncntl Nebraska Sunday night. Winds aloft will veer supporting
supercells. The model consensus suggests storm activity would
commence across the Panhandle late in the afternoon or early in the
evening and sweep rapidly east overnight.

.LONG TERM...(Monday through Saturday)
Issued at 355 PM CDT Sat May 22 2021

The storm activity Sunday night should be mostly out of wrn and
ncntl Nebraska Monday morning. The Pacific front will get hung up
across ern and scntl Nebraska supporting a thunderstorm chance
across srn Nebraska. Winds aloft at h500mb will be strong at
40-55kt but moisture and instability will be modest suggesting a
marginal severe thunderstorm chance. The forecast is dry Tuesday.

Strong winds aloft at 40-55 kts Wednesday and Thursday along with
increasing moisture with dew points in the 50s will support
thunderstorm chances again. Wednesday will be the better chance for
storm development. A fairly strong short wave will be moving through
the nrn Plains- SD, for upper level support during this time. Rain
chances continue Thursday but temperatures have cooled into the 60s
and 70s lessening instability the thunderstorm chances.

Friday and Saturday are expected to be mostly dry with isolated to
perhaps scattered showers and thunderstorms possible at times.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 611 PM CDT Sat May 22 2021

The primary aviation weather concern this evening revolves around
thunderstorms. Clusters of storms will continue spreading
north/northeast across much of the forecast area through at least
23/06z. Brief drops in visby along with gusty erratic winds up to
40 kts are possible, along with hail. After the bulk of the
activity dissipates, stratus clouds will result in MVFR to IFR
ceilings through mid-morning. Gusty southeast winds this evening
will somewhat wane overnight, then restrengthen mid-morning with
gusts exceeding 20 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Snively
Hazardous weather outlook, May 22, 2:43 PM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
243 PM CDT Sat May 22 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-231945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
243 PM CDT Sat May 22 2021 /143 PM MDT Sat May 22 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Tonight scattered thunderstorms are expected, some of which may
be strong to severe. The primary concern is heavy rainfall, large
hail, and damaging winds. Currently, the greatest threat is
located west of Highway 83 and south of Highway 20.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Another round of scattered thunderstorms are expected late Sunday
afternoon and evening across western and north central Nebraska.
The primary concerns are lightning, large hail, and damaging
winds.

This concern will return again Monday afternoon and evening,
mainly east of the Sandhills and south of Highway 20.

Another round of thunderstorms is possible later in the week
starting Wednesday evening. The severe threat is currently
uncertain.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, May 22, 8:51 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
851 PM CDT SAT MAY 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       16 SW MULLEN            41.88N 101.26W
05/22/2021  M0.70 INCH       HOOKER             NE   TRAINED SPOTTER

&&

SNIVELY
Special weather statement, May 22, 9:17 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
817 PM MDT Sat May 22 2021

NEZ069-230300-
Chase NE-
817 PM MDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHASE COUNTY UNTIL 900 PM
MDT...

At 817 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Champion, or 13 miles southwest of Imperial,
moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Imperial, Champion, Crete, Chase and Wanamaker State Wildfire
Management Area.

This includes Highway 61 between mile markers 41 and 50.

LAT...LON 4066 10190 4066 10157 4035 10167 4035 10187
TIME...MOT...LOC 0217Z 182DEG 19KT 4036 10178

Snively
Special weather statement, May 22, 9:21 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
921 PM CDT Sat May 22 2021

NEZ059-230300-
Lincoln NE-
921 PM CDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN COUNTY UNTIL 1000
PM CDT...

At 920 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brady, or 19 miles southeast of North Platte, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brady, Maxwell, Keith, Jeffrey Canyon State Wildlife Management Area
and Cottonwood Canyon State Wildlife Management Area.

This includes Interstate 80 in Nebraska between mile markers 188 and
206.

LAT...LON 4081 10027 4080 10062 4126 10056 4126 10024
TIME...MOT...LOC 0220Z 199DEG 25KT 4097 10047

Snively
Local storm report, May 22, 9:29 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
929 PM CDT SAT MAY 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HEAVY RAIN       2 S MULLEN              42.01N 101.04W
05/22/2021  M1.42 INCH       HOOKER             NE   CO-OP OBSERVER

&&

SNIVELY
Special weather statement, May 22, 9:49 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
849 PM MDT Sat May 22 2021

NEZ058-069-230330-
Chase NE-Perkins NE-
849 PM MDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERKINS AND NORTH CENTRAL
CHASE COUNTIES UNTIL 930 PM MDT...

At 849 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Imperial, moving north at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grant, Madrid, Chase and Wild Horse Spring.

This includes Highway 61 between mile markers 44 and 78.

LAT...LON 4056 10157 4056 10182 4100 10190 4100 10147
TIME...MOT...LOC 0249Z 183DEG 29KT 4064 10169

Snively
Special weather statement, May 22, 10:07 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
1007 PM CDT Sat May 22 2021

NEZ059-230330-
Lincoln NE-
1007 PM CDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
1030 PM CDT...

At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm
near Maxwell, or 13 miles southeast of North Platte, moving north at
35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maxwell, Keith and Cottonwood Canyon State Wildlife Management Area.

This includes Interstate 80 in Nebraska between mile markers 185 and
197.

LAT...LON 4099 10041 4099 10062 4130 10063 4130 10035
TIME...MOT...LOC 0306Z 183DEG 29KT 4104 10055

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:17 PM CDTSpecial Weather StatementLBFChase43 min
May 22, 9:21 PM CDTSpecial Weather StatementLBFLincoln39 min
May 22, 9:49 PM CDTSpecial Weather StatementLBFPerkins41 min
May 22, 10:34 PM CDTSpecial Weather StatementLBFChase, Keith, Perkins26 min
May 22, 11:00 PM CDTSpecial Weather StatementLBFChase, Keith, Perkins45 min
May 22, 11:21 PM CDTAreal Flood AdvisoryLBFKeith, Perkins3 hr
May 23, 12:47 AM CDTSpecial Weather StatementLBFHooker, McPherson58 min
May 23, 2:34 PM CDTSpecial Weather StatementLBFDawes41 min
May 23, 2:57 PM CDTSpecial Weather StatementLBFGarden33 min
May 23, 3:26 PM CDTSpecial Weather StatementLBFSheridan34 min
May 23, 4:00 PM CDTSpecial Weather StatementLBFSheridan45 min
May 23, 5:33 PM CDTTornado WarningLBFDeuel, Garden42 min
May 23, 5:37 PM CDTSpecial Weather StatementLBFSheridan38 min
May 23, 6:09 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Grant51 min
May 23, 6:16 PM CDTSpecial Weather StatementLBFSheridan44 min
May 23, 6:38 PM CDTSpecial Weather StatementLBFDeuel52 min
May 23, 6:48 PM CDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan42 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.